• Welcome! It’s great to see you. Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

    If you'd like to talk with people who know what it's like

  • Safety Notice: This section on Psychiatric Drugs/Medications enables people to share their personal experiences of using such drugs/medications. Always seek the advice of your doctor, psychiatrist or other qualified health professional before making any changes to your medications or with any questions you may have regarding drugs/medications. In considering coming off psychiatric drugs it is very important that you are aware that most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should only be done carefully under experienced clinical supervision.

Psych Meds make you Fat

A

Apotheosis

Guest
This was a response to Therese Borchard’s piece from June 18th at PsychCentral. She is writing about good eating, lifestyle and exercise habits in the context of taking psychiatric drugs, which is fine, but I wanted to add my two cents. I put this in the comment section. I’ve added to it a bit for this post as I did not write carefully and I’ve had more time to think about the issue now than when I wrote the comment:

I ate well and exercised and still gained 100 lbs. I was not a glutton nor was I lazy. The truth is you can do everything right and still get fat on psych meds.

The problem is a society that hates fat people, the problem is not you.

I’m off all weight-gaining drugs now. Not because they made me gain weight—I actually got used to that — but because they are neurotoxic in general and I realized the likelihood of dying early on a huge cocktail of these meds was likely. I also realized that my emotions and spirit and soul were muted to the point that I had a kind of deadness inside of me. I did not want to live like that anymore.

So weight was not the reason I made the choices I made. It’s not really the best reason to make these choices, though it could certainly be one of many. I, however, never cared whether I lost the weight or not, my priority was to my health, and my mind and spirit. It is possible to have excess weight and be healthy. So it simply wasn’t the motivating factor.

I researched alternatives to the meds and now I’m virtually off everything and will be done with my detox in a matter of weeks. The weight has fallen off me without my having to do anything. So tell me how was that my fault??

It’s as disgusting now to be praised about my weight loss as it was to be blamed for the gain. I’ve done nothing to deserve praise. I simply stopped the drugs that caused the weight gain.

Anyone who tells you you can control your weight on these drugs is lying. Some people don’t actually gain weight on these drugs and good for them…but those of us who are prone to it cannot do anything.

It’s still, of course, a good thing to eat well and exercise…that should never be stopped. it keeps us healthier even if we’re fat. I am not writing this to suggest people give up good habits. That would make it worse. The thing is I always had good habits.

Anyway if you are like me all those people who try to make it your fault are simply lying to you.

It is not your fault. It is the drugs.

If you eat a ton of junk food and never exercise, then yeah, you can do stuff to help minimize damage and it makes good sense to have good habits, so sure make those changes if there is room in your life for them. Just don’t expect weight loss. Do it because it’s good for you.

Source - http://bipolarblast.wordpress.com/2009/06/24/psych-meds-make-you-fat/
 
daffy

daffy

Well-known member
Moderator
Founding Member
Joined
Dec 16, 2007
Messages
14,055
Location
hiding behind the sofa
How i agree with you. Ilok 5 months pregnant and no amount of diet or excercise will shift it. Inever had a prb with my weight it varied between 81/2 and 9stbut im now gwtting to the top end of elen stone and i hate it.

Ive been told cut dowsn on the carbs etc and go for a run. Well mim so tired with my tabletsit takes me most of the day to keep up with my house and gardenm
 
ms_P

ms_P

Well-known member
Founding Member
Joined
Jul 21, 2008
Messages
3,067
Location
BeNeLux
I know too about how some meds - particularly antipsychotics - can overstimulate the hunger center. I've been on so many and some are worse than others, for me anyway.
When I was on them, the urge to overeat was so concrete that only 'fast' available foods (junk) were high on my shopping list. It's expensive in more ways than one.
I felt like total crap when I didn't eat anything fresh or low in carbs/calories.
I'm hoping that the drug companies put more effort in their R&D to come up with a new generation of these meds without this unhealthy side-effect.
I feel rather unbalanced without my antipsych meds, but having (had) an eating disorder, I'm not happy to start it all up again with (too much)food being such an enemy to my physical health. I have enough strikes against me as it is.
 
Top